The symptoms of digoxin toxicity range from obvious to non-specific. Obvious signs of digoxin poisoning may include vomiting, nausea, hypotension, or hypothyroidism.1 It can be difficult to recognize digoxin toxicity in patients, however, since the symptoms may be attributed to the underlying condition for which digoxin is prescribed.1
Signs and symptoms of life-threatening or potentially life-threatening digoxin toxicity include but are not limited to2,3:
Read about risk factors for digoxin toxicity »
- Severe ventricular arrhythmias
- Progressive bradycardia
- Second- or third-degree heart block not responsive to atropine
- Serum potassium levels exceeding 5.5 mEq/L in adults or 6 mEq/L in children with rapidly progressive signs and symptoms of digoxin toxicity
- Neurologic symptoms (eg, visual disturbances, disorientation, and confusion)
- Ma G, Brady WJ, Pollack M, Chan TC. Electrocardiographic manifestations: digitalis toxicity. J Emerg Med. 2001;20:145-152.
- DigiFab® [prescribing information]. BTG International Inc. January 2012.
- Schreiber D. Toxicity, digitalis. eMedicine from WebMD Web site. http://emedicine.medscape.com/article/814404-print. Updated January 4, 2017. Accessed August 21, 2018.
To report an adverse event or for 24-hour medical information, call 1-877-377-3784